Translator Disclaimer
2016 Identifiability in penalized function-on-function regression models
Fabian Scheipl, Sonja Greven
Electron. J. Statist. 10(1): 495-526 (2016). DOI: 10.1214/16-EJS1123

Abstract

Regression models with functional responses and covariates constitute a powerful and increasingly important model class. However, regression with functional data poses well known and challenging problems of non-identifiability. This non-identifiability can manifest itself in arbitrarily large errors for coefficient surface estimates despite accurate predictions of the responses, thus invalidating substantial interpretations of the fitted models. We offer an accessible rephrasing of these identifiability issues in realistic applications of penalized linear function-on-function-regression and delimit the set of circumstances under which they are likely to occur in practice. Specifically, non-identifiability that persists under smoothness assumptions on the coefficient surface can occur if the functional covariate’s empirical covariance has a kernel which overlaps that of the roughness penalty of the spline estimator. Extensive simulation studies validate the theoretical insights, explore the extent of the problem and allow us to evaluate their practical consequences under varying assumptions about the data generating processes. A case study illustrates the practical significance of the problem. Based on theoretical considerations and our empirical evaluation, we provide immediately applicable diagnostics for lack of identifiability and give recommendations for avoiding estimation artifacts in practice.

Citation

Download Citation

Fabian Scheipl. Sonja Greven. "Identifiability in penalized function-on-function regression models." Electron. J. Statist. 10 (1) 495 - 526, 2016. https://doi.org/10.1214/16-EJS1123

Information

Received: 1 June 2015; Published: 2016
First available in Project Euclid: 4 March 2016

zbMATH: 1332.62249
MathSciNet: MR3471986
Digital Object Identifier: 10.1214/16-EJS1123

Subjects:
Primary: 62J07
Secondary: 62J20

Rights: Copyright © 2016 The Institute of Mathematical Statistics and the Bernoulli Society

JOURNAL ARTICLE
32 PAGES


SHARE
Vol.10 • No. 1 • 2016
Back to Top